According to a 2014 report, the pill still remains one of the most common forms of birth control in the United States. Naturally, the pill seems like a good option because of its effectiveness in preventing pregnancy as well as reducing pain and bleeding during your period. However, there are so many side effects that come with taking the pill that we should all be aware of.
Bloating and cramping
While I was on the pill, one of the worst side effects was the severe bloating. Although it didn’t cause me any pain, it felt extremely uncomfortable and often it meant that I didn’t feel like eating or drinking anything. The bloating and swelling is likely to be water retention that’s caused by a hormonal imbalance. Everybody’s different, so not everyone who’s on the pill will experience bloating but it’s definitely something to consider before choosing this method of birth control. It’s also worth noting that some brands of the pill are less likely to cause bloating. It’s really a case of trial and error until you find one that’s right.
Sore breasts are definitely one of the most common side effects and it can be quite painful. Although it is meant to go away after a few months, sometimes that’s not always the case. Some women may experience tenderness or swollen breasts for the entire time they’re on the pill. If it doesn’t show signs of improving, it’s a good enough reason to stop taking the pill and find another method of birth control.
It’s not uncommon for women to get headaches while on the pill, especially during the pill-free week. The fluctuations in hormones can play a part in triggering headaches, which can be a very worrying side effect if it doesn’t ease off. See your doctor immediately if you get regular headaches.
Although some women claim that the pill has helped clear up their skin, others would disagree. My skin flared up immediately after I started taking the pill and it was the worst it had ever been. I felt so bad about my appearance but I thought that eventually, when my body got used to the synthetic hormones, my skin would look a lot better. Turns out I was wrong. Even though my skin cleared up a little bit, I was left with some scarring on the side of my face.
High blood pressure
In some cases, the pill can cause your blood pressure to rise which if left untreated can lead to a heart attack or stroke. High blood pressure is often referred to as a silent killer because sometimes there are no obvious symptoms. Of course, if you do have a history of high blood pressure then it’s recommended that you take an alternative method of birth control.
Nausea or sickness
While your body is adjusting to the hormones, it’s not uncommon to feel like you want to throw up. In fact, it’s one of the most common side effects. The sickness feeling is caused by estrogen, which then irritates the stomach. Usually, it improves after a few weeks of being on the pill but if it persists then it’s a good idea to quit taking it.
Changes in appetite
Some days, I felt so hungry that I could have eaten everything in the fridge and still wanted more. Other days, I felt like I couldn’t eat anything. Although the pill is usually known for causing weight gain, approximately 20 percent of women reported a decreased appetite and weight loss. This can last for several months or longer.
Low sex drive
Some women claim that the pill improves their sex drive while some complain that their desire decreases with this method of BV. With all the side effects, it’s not surprising that you might not be in the mood for sex. A bloated stomach and a persisting headache—who would have sex on their mind?
Irregular bleeding and spotting
When I started the first pack of pills, I bled for nearly a month. This is normal, especially during the first few months. It was frustrating, not to mention the fact that I felt tired all of the time (probably due to blood loss) and I had mood swings. After a month, everything seemed to get back to “normal” but in the end, the side effects were so bad that I had to stop taking the pill anyway. It felt like I went through all of this for nothing.
Mood swings and depression
A recent study shows that women who are on the pill are much more likely to be depressed than those who aren’t. It’s not surprising when you consider that artificial hormones have an effect on the mind and body, and sometimes this can be negative. It’s extremely important to talk to your doctor if you do notice a difference in your mental health. Along with depression, some women experience anxiety and mood swings and it’s one of the main reasons why they decide to stop taking it.
Sponsored: The best dating/relationships advice on the web. Check out Relationship Hero a site where highly trained relationship coaches get you, get your situation, and help you accomplish what you want. They help you through complicated and difficult love situations like deciphering mixed signals, getting over a breakup, or anything else you’re worried about. You immediately connect with an awesome coach on text or over the phone in minutes. Just click here…
- 12 Reasons You’re Single Even Though You’re A Catch
- They Might Not Seem Like It, But These 12 Things Are Emotional Abuse
- 14 Little Things That Look Like Love But Are Actually Manipulation
- I Didn’t Understand Why I Kept Ending Up With Toxic Guys Until I Realized These Important Things
- What’s Your Hottest Quality? Here’s What Your Zodiac Sign Suggests
- Your Drunk Self Is Your Truest Self, Science Says
- 17 Life Struggles Of Women Who Are Naturally Loud
- You Know You’re In An Almost Relationship If You’re Sending Him These Texts
Share this article now!